Article Text

PDF
Dogs
Suspected anaphylaxis after intravenous injection of rocuronium in a dog
  1. Nina Küls,
  2. Attilio Rocchi and
  3. Paula Maria Larenza
  1. Veterinarmedizinische Universitat Wien, Wien, Austria
  1. Correspondence to
    Nina Küls, Nina.Kuels{at}vetmeduni.ac.at

Abstract

A nine-year-old female Yorkshire Terrier weighing 5.8 kg required anaesthesia for a bilateral phacoemulsification to treat diabetic cataracts. Perioperatively, rocuronium bromide was administered intravenously to achieve centralisation of the eye. Immediately after injection of the rocuronium, the dog developed tachycardia, hypertension and bronchospasm. At this time, no association between the rocuronium and the adverse reaction was made due to the lack of reports of such an event in dogs. A second dose was therefore administered once the animal's spontaneous efforts to breathe indicated partial loss of neuromuscular blockade, this time without adverse effects. However, a third dose of rocuronium resulted in similar signs as the first injection, suggesting an association between the rocuronium and the observed reaction. The signs resolved spontaneously and the dog recovered uneventfully in the intensive care unit from where it was discharged 48 hours after the surgery.

  • Anaesthesia
  • Critical care
  • Rocuronium
  • Anaphylaxis
  • Neuromuscular blocking agents
  • Received June 7, 2016.
  • Revision received August 10, 2016.
  • Accepted August 10, 2016.

Statistics from Altmetric.com

  • Received June 7, 2016.
  • Revision received August 10, 2016.
  • Accepted August 10, 2016.
View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.